NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Sunday, November 23, 2014
Esophagus spasms and myasthenia gravis
my father is 84 years old and has had myasthenia gravis for 25 years. He has been in remission the majority of his illness. Several months ago he began having problems with keeping his food down and it has become more regular. Every time he eats now, he throws up most every thing he has eaten. He recently had his esophagus stretched and the physician informed us that his esophagus is having spams. He related the spams to his MG. Can you provide any insight on the relation between MG and esophagus spasms? Is there any treatments or procedures that stop the spasms?
Swallowing problems do occur in myasthenia, but they usually don't involve esophageal spasms. Only the upper two thirds of the esophagus has the same striated muscle as the muscles of voluntary movement. The swallowing problems of myasthenia are usually related to a weak swallowing muscles so food might go down the wrong tube or feel stuck in the throat. The spasms would be an unusual manifestation of myasthenia, especially if his other myasthenic symptoms are well-controlled. I am not sure there is a definite relationship between the two, as logically, the myasthenia is a disease of muscle weakness, not muscle tightening. The only idea I could come up with is excessive acetylcholine, so if your father was taking an excessive amount of pyidostigmine (Mestinon), that could be contributing. It could more likely be other physical and structural conditions related to his throat (pharynx) and esophagus. Gastroesophageal reflux, tightening of the cartilage in the esophagus, scarring, and hiatal hernias are all diseases that can be associated with esophageal spasm. But no one knows for sure why it happens. Pain seemed to be a regular symptom as well. Gastroenterologist (GI) doctors would be the right doctors to approach with this. I have read about certain drugs that might work to help, including calcium channel blockers. Good luck.
Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati